Does Bactroban (Mupirocin) Interact With Clindamycin?
In our latest question and answer, the pharmacist discusses whether or not Bactroban interacts with clindamycin.
I was prescribed clindamycin for cellulitis. I previously had been prescribed an ointment, mupirocin (Bactroban) to apply to the affected area. While taking the clindamycin I continued to apply the Bactroban. After doing that for several days, I noticed that I was instructed to stop using the Bactroban, which I did after I noticed that. At the completion of the clindamycin prescribed, there was some improvement, but there still were noticeable symptoms, which got worse after that. Would continuing to apply the Bactroban have interfered with the clindamycin? Thanks!
Last updated Mar 03, 2022
- There is no known drug interaction between Bactroban (mupirocin) and clindamycin.
Hello and thank you for your question!
The topical antibiotic, mupirocin, is very minimally absorbed through the skin and has no known drug interactions.
In fact, the prescribing information for the drug doesn't even have a 'drug interaction' section.
Why Bactroban Doesn't Have Drug Interactions
As I just noted above, mupirocin doesn't have any reported drug interactions.
This is because mupirocin is a topical antibiotic, only intended to be applied to the skin.
When it is applied to the skin, only a very small amount is absorbed into the bloodstream. The following is directly from the FDA-approved prescribing information:
Systemic absorption of mupirocin through intact human skin is minimal following topical administration of mupirocin ointment
In another section of the prescribing information, it provides additional information from a clinical trial in male patients:
Application of 14C-labeled mupirocin ointment to the lower arm of normal male subjects followed by occlusion for 24 hours showed no measurable systemic absorption (less than 1.1 nanogram mupirocin per milliliter of whole blood)
Be sure to discuss your ongoing cellulitis problem with your doctor.
As I mentioned, there could be several reasons why it hasn't cleared up yet.
For example, the specific bacteria causing your infection may not be sensitive to clindamycin, leading to treatment failure. Another possible reason could be not using the drug for a long enough period of time.
The fact that you said the affected area started to look better and then got worse, leads me to believe you weren't on antibiotic therapy long enough, or clindamycin simply wasn't the best choice to treat your infection.
There are several other antibiotics that may work for you so be sure to let your doctor know what is going on.
Thanks again for reaching out to us!
- Dr. Brian Staiger, PharmD
- 427 views
Was this article helpful?
I picked up a prescription for ten 72-hour transde...Jun 30, 2022
I currently take 50 mg of Zoloft/day and 5 mg of B...Jun 29, 2022